Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 3, 2016Teller County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 3, 2016, 3:41 PM MDT for Teller County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 3:41 PM MDT (21:41 UTC)
Expired
Aug 3, 2016, 4:30 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO

County Teller County, CO

The radar

The Pueblo radar (KPUX), 94 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS85 KPUB 032141
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT WED AUG 3 2016
 
COZ076-077-081>083-032230-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
PIKES PEAK ABOVE 11000 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
341 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHWESTERN TELLER AND WESTERN EL PASO COUNTIES UNTIL 430 PM MDT...

AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTH OF CRIPPLE CREEK...MOVING SOUTH AT 10 TO 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

IN ADDITION...LOCALLY HEAVY RAIN WILL PRODUCE MINOR FLOODING OF LOWS
SPOTS AND DRAINAGES.

LOCATIONS IMPACTED INCLUDE...
CRIPPLE CREEK AND VICTOR. 

LAT...LON 3886 10526 3883 10504 3860 10506 3863 10534
TIME...MOT...LOC 2138Z 013DEG 11KT 3878 10518 

$$

TLM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:31 AM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 3, 11:31 AM MDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1131 AM MDT WED AUG 3 2016

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Wed Aug 3 2016

...Increasing threat of heavy rain for the mountains today...

Only subtle changes in the weather pattern today compared to
yesterday's weather. Main difference will be an expected increase in
storm coverage for the Contdvd and areas south of Highway 160...as
the monsoon begins to gradually expand and strengthen from the south.
Hints of that strengthening already in evidence as nocturnal
convection has been a bit more widespread and stronger this morning.
As was the case yesterday, weak steering currents and modest
instability will result in low probabilities of strong to svr
storms, so the main concern will once again be locally heavy
rainfall and the threat of flash flooding. This threat will be
highest for those southern and western areas. At this time, extent of
the heaviest QPF does not look quite high enough to justify a Flash
Flood Watch, but if later model runs show a trend towards greater
QPF, a short-fused watch may be required. Currently, it looks like
the greatest threat will remain over the already highlighted areas
to out south and southwest. Storms over these areas could continue
to generate overnight as monsoonal moisture continues to surge
northward.

Greater cloud coverage and falling temps aloft will mean high temps
a couple degrees cooler today for most areas. Generally in the 90s
for the Plains and 70s-low 80s for the higher elevations. Rose

.LONG TERM...(Thursday through Tuesday)
Issued at 338 AM MDT Wed Aug 3 2016

...HEAVY RAIN POSSIBLE THURSDAY INTO EARLY SATURDAY...

Latest simulations continue to show the potential for areas of heavy
rain developing across all of the forecast area as abundant moisture
associated with the North American Monsoon moving over the region.
the greatest potential of heavy rain appears to be from late
Thursday and continuing into Saturday. The threat of some severe
thunderstorm activity is also increasing as shear and cape values
are becoming more favorable in the latest guidance products.

Thursday...

Abundant moisture will be over the southwestern CONUS on this day.
PWAT values of 1.5-2.0" are forecast to be over the Arizona region
and this moisture will be advecting northeastward towards the state
of Colorado during the day. A well defined disturbance is shown in
the guidance southwest of the 4 corners and this disturbance will
track slowly northeastward with time. Showers will likely be ongoing
over the sw CO mtns Thursday morning and this activity will increase
in coverage and intensity over the mtns as the disturbance moves
towards the region.

On the plains...a cool front will be moving southward...and upslope
conditions will likely develop over the plains by late afternoon.

For now...a Flash Flood Watch has been issued for the sw mtns for
Thursday afternoon into Thursday evening to account for the
potential for heavy rain over this region. This watch may need to be
extended to other areas in later forecasts.

Precip over the plains may be slow to develop on Thursday as it may
be too stable initially...but the potential for heavy showers is
expected to increase during the evening hours. At this time the
heaviest rain on the plains will likely occur south of US-50. It is
also likely that precip will continue through the night across the
entire region...and high pops are forecast for the night-time hours.

Friday...

A high impact weather event will be possible on Friday.

The brunt of the monsoon moisture...along with the mid lvl
disturbance...will be centered over the state of Colorado during the
midday time period. Periods of heavy rain are once again going to
occur over the continental divide region...and will move
northeastward with time over the remainder of the high terrain.

The gradient is likely going to tighten at midlvls and this will
increase the midlvl flow over the region. Surface flow over the
plains will be from the southeast and this is going to increase the
shear over the eastern plains. Sufficient CAPE should be in place
and we may see some rotating convection during the late afternoon
and especially the evening hours over the plains. Given the abundant
moisture...heavy rain will be possible along with strong winds and
possibly large hail.

Saturday...

the brunt of the higher pwat values will likely be moving out of the
state on this day. In addition...best forcing for stronger storms
will likely be in ne CO by afternoon. However...we will still likely
see scattered showers and storms capable of heavy rain over the
entire region...although I expect coverage will be less than on
Friday. It will also start to warm up over the region as we will see
more sun than on Thursday and Friday.

Sunday into mid week next week...

Drier air will advect in from the west-southwest. We should return
to a more diurnal pattern of isold/sctd storms during the
afternoon/evening hours. Temps will warm back up to the 90s
across the plains with 70s and 80s over the higher trrn.

Summarizing...

An active pattern will occur during the beginning of this long term
period. The most active weather will be from Thursday into early
Saturday morning. Heavy rain and associated flash flooding will be
possible...especially over the burn scar regions. HPC has 3.0-4.5"
of rain occuring now through Saturday over the sw mtns...2.0-3.5"
over the southern mountains...with 1-2" over the plains. Although
SPC does not have the area outlooked at this time...conditions
appear to be improving for severe local storms...especially Friday
late afternoon and evening.

Folks who live in flood prone areas and burn scar
areas....especially in the new burn scar areas associated with the
Hayden Pass Fire...are STRONGLY encouraged to be alert to the
weather during the next several days. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1114 AM MDT Wed Aug 3 2016

Monsoon flow will begin to increase over the mountains this
afternoon resulting in slightly stronger and more widespread
storms. Storm strength and coverage over the plains will be about
the same as yesterday. Primary threats will be lightning, wind
gusts to around 50 mph, locally heavy rain and possibly some
spotty small hail.

On Thursday, the monsoon will strengthen over Colorado. Storm
coverage and intensity will ramp up over the mountains but also
across the plains, especially late in the day through the evening.
Storms threats will included lightning, gusty winds, heavy rain,
flash flooding and small hail.

Generally VFR through about 18Z Thursday except for areas of
MVFR/IFR/LIFR conditions when flying through precipitation.
Increasing MVFR/IFR/LIFR conditions expected Thursday afternoon as
monsoon showers and thunderstorms develop and spread north and
east across the flight area. This includes the KCOS...KPUB and
KALS TAF sites.

&&

.PUB Watches/Warnings/Advisories...
Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ065>068.

&&

SHORT TERM...ROSE
LONG TERM...HODANISH
AVIATION...LW
Hazardous weather outlook, Aug 3, 11:51 AM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1151 AM MDT WED AUG 3 2016

COZ058>089-093>099-041800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1151 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING WITH ISOLATED STORMS OVER THE PLAINS.
PRIMARY STORM THREATS WILL BE LIGHTING...WIND GUSTS TO AROUND 50
MPH...LOCALLY HEAVY RAIN AND SMALL HAIL. LOCAL FLASH FLOODING IS
POSSIBLE...PARTICULARLY ACROSS THE SOUTHWEST MOUNTAINS AND AREAS
SOUTH OF HIGHWAY 160.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH SATURDAY...SHOWERS AND THUNDERSTORMS CAPABLE OF
HEAVY RAIN AND FLASH FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE
AREA. THE HEAVIEST RAIN IS LIKELY TO OCCUR DURING THE AFTERNOON
AND EARLY EVENING IN THE MOUNTAINS...AND DURING THE LATE AFTERNOON
AND EVENING HOURS OVER THE PLAINS. BURN SCARS AND URBAN AREAS WILL
BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING. A FEW STRONG STORMS
WILL BE POSSIBLE ACROSS THE PLAINS DURING THIS PERIOD...ESPECIALLY
LATE FRIDAY AFTERNOON AND EVENING.

SUNDAY THROUGH TUESDAY...THE CHANCE FOR DAILY AFTERNOON AND
EVENING THUNDERSTORMS WILL CONTINUE BUT STORM STRENGTH AND
COVERAGE WILL DIMINISH FROM PREVIOUS DAYS. LIGHTNING...GUSTY
WINDS...LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE THE PRIMARY
THREATS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER MOST OF SOUTHERN COLORADO THROUGH TONIGHT.

50/50

In the hours before

Special weather statement, Aug 3, 2:22 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
222 PM MDT WED AUG 3 2016

COZ060>062-032045-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT CO-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
222 PM MDT WED AUG 3 2016

...SPECIAL WEATHER STATEMENT...

AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
EAST OF ALPINE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE SOUTH FLANK OF MOUNT PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3861 10630 3879 10638 3884 10619 3868 10608
TIME...MOT...LOC 2021Z 250DEG 17KT 3874 10625

TLM
Local storm report, Aug 3, 2:25 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       4 S SPANISH PEAKS       37.32N 104.96W
08/03/2016  M0.44 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            .

&&

RMG
Special weather statement, Aug 3, 3:12 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT WED AUG 3 2016

COZ081-082-085-032145-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PIKES PEAK ABOVE 11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
312 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 345 PM MDT...

AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A DEVELOPING STRONG
THUNDERSTORM WEST OF PIKES PEAK...OR 18 MILES WEST OF COLORADO
SPRINGS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
DEVELOPING WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIKES PEAK AND AREAS BETWEEN DIVIDE AND CRIPPLE CREEK.

LAT...LON 3876 10522 3892 10520 3891 10496 3873 10500
TIME...MOT...LOC 2110Z 276DEG 9KT 3885 10513

TLM
Special weather statement, Aug 3, 3:41 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT WED AUG 3 2016

COZ076-077-081>083-032230-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
PIKES PEAK ABOVE 11000 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
341 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHWESTERN TELLER AND WESTERN EL PASO COUNTIES UNTIL 430 PM MDT...

AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTH OF CRIPPLE CREEK...MOVING SOUTH AT 10 TO 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

IN ADDITION...LOCALLY HEAVY RAIN WILL PRODUCE MINOR FLOODING OF LOWS
SPOTS AND DRAINAGES.

LOCATIONS IMPACTED INCLUDE...
CRIPPLE CREEK AND VICTOR.

LAT...LON 3886 10526 3883 10504 3860 10506 3863 10534
TIME...MOT...LOC 2138Z 013DEG 11KT 3878 10518

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:02 PM MDTAreal Flood AdvisoryPUBPueblo3 hr
Aug 3, 3:49 AM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more41 hr
Aug 3, 2:22 PM MDTSpecial Weather StatementPUBChaffee23 min
Aug 3, 3:12 PM MDTSpecial Weather StatementPUBTeller33 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.